Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

October 4, 2021Dawson County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 4, 2021, 6:51 PM EDT for Dawson County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 6:51 PM EDT (22:51 UTC)
Expired
Oct 4, 2021, 7:15 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
30

County Dawson County, GA

The radar

The Atlanta radar (KFFC), 138 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS82 KFFC 042251
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
651 PM EDT Mon Oct 4 2021
 
GAZ007-013-014-042315-
Gilmer GA-Dawson GA-Pickens GA-
651 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of southeastern Gilmer,
northwestern Dawson and eastern Pickens Counties through 715 PM
EDT...

At 650 PM EDT, a strong thunderstorm was over Lake Tamarack, or near
Jasper, moving northeast at 15 mph.

HAZARD...Frequent cloud to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can 
         hear thunder, you are close enough to be struck by 
         lightning. Heavy rain may cause temporary street flooding 
         especially in poor drainage areas.

Locations impacted include...
Jasper, Nelson, Amicalola Falls State Park, Springer Mountain
Shelter, Sequoyah Lake, Len Foote Hike Inn, Black Gap Shelter, Lake
Tamarack, Marblehill, Tate, Juno and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3468 8425 3467 8425 3467 8423 3463 8419
      3462 8420 3461 8419 3454 8419 3448 8412
      3438 8432 3438 8438 3450 8450 3471 8428
TIME...MOT...LOC 2250Z 229DEG 12KT 3449 8437 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:58 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 4, 3:58 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
358 PM EDT Mon Oct 4 2021

..Updated for Minor Correction to Short Term Discussion...

SHORT TERM /Tonight through Tuesday Night/...

Water vapor imagery and 500 mb analysis show a positively-tilted
longwave trough extending from the Great Lakes region down through
the Lower MS River Valley. A pronounced vort max is currently
digging across OK/AR/TX as it rounds the base of the trough. This
piece of energy will pinch off from the trough tonight, becoming a
closed low. Meanwhile, PWATs have surged to well-above-normal
values of 1.5-1.6 inches across much of the CWA and the 12z
sounding depicts a nearly-saturated column up to 500 mb. SBCAPE is
analyzed at 1500-2000 J/kg across the CWA this afternoon, so
similar to yesterday, could see some strong storms with frequent
lightning, gusty winds, and heavy rainfall through early evening.
Expecting scattered to numerous showers and embedded thunderstorms
to continue overnight with periods of heavy rain possible.

A Flash Flood Watch for north GA and portions of central GA will
be in effect from 06z tonight until 06z Thursday in anticipation
of additional rounds of moderate to heavy rain and storms going
forward. Specifically, the watch area includes counties along and
north of a line from Stewart Co to Bibb Co to Oglethorpe Co.
Widespread rainfall totals of three to five inches are expected
across the watch area (with locally higher amounts possible) as
tropical moisture and broad synoptic-scale ascent overspread the
CWA thanks to the meandering closed low to our west. There is
potential for localized flash flooding and quick rises on rivers
and streams through the short term period, as soil moisture is
high and streamflows are running normal to above normal.

Martin

LONG TERM /Wednesday through Monday/...

The pesky closed upper low over the mid-Mississippi Valley will
have made little progress to start the period on Wednesday and
continue to keep the forecast very damp. Southwest flow ahead of
the low will continue to pump anomalously rich moisture into the
area with precipitable water values forecast range from over 1.5"
to near 2". Thus, the risk for heavy rainfall will persist into
Wednesday. Given the anticipated rainfall totals from today
through Wednesday, grounds should be primed for continued flash
flooding concerns, and the Flash Flood Watch remains in effect
through the day Wednesday.

The low finally begins to lift northward and open on Thursday,
though deep moisture will remain entrenched and sufficient forcing
will remain for fairly widespread showers and thunderstorms. Some
more promising changes look possible by Friday as drier air
finally begins to eke in from the west. The weekend continues to
look drier as well with a return to northwest flow aloft.

RW

AVIATION...
18Z Update...
Mainly MVFR and VFR cigs thus far today at the TAF sites, though
AHN has had periods of IFR cigs. Have TEMPOs at all TAF sites from
18z-22z for TSRA and IFR vsbys due to chance of moderate/heavy
rain. Winds will be SW at 4-6 kts at ATL through early evening,
with winds going VRB and light overnight. Keeping -SHRA in the
TAFs overnight. Cigs will drop to IFR area-wide around 05z-07z,
and could persist for much of the morning. Could see areas of MVFR
vsbys overnight/early Tuesday morning. Have SHRA prevailing again
tomorrow, and winds will be SE at 4-8 kts.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  74  66  75 /  80  90  80  90
Atlanta         65  71  66  75 /  80 100  80  90
Blairsville     60  68  61  70 /  70 100  80  90
Cartersville    65  72  65  75 /  70 100  80  90
Columbus        67  74  67  79 /  80  90  70  90
Gainesville     64  70  65  73 /  80 100  80  90
Macon           67  78  67  80 /  70  90  70  90
Rome            65  73  66  76 /  70  90  80  90
Peachtree City  64  72  65  75 /  90 100  80  90
Vidalia         69  82  70  83 /  50  70  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 2 AM EDT Tuesday through late Wednesday
night for the following zones: Banks...Barrow...Bartow...Bibb...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Dade...
Dawson...DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...
Gilmer...Gordon...Greene...Gwinnett...Hall...Haralson...Harris...
Heard...Henry...Jackson...Jasper...Jones...Lamar...Lumpkin...
Madison...Marion...Meriwether...Monroe...Morgan...Murray...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Talbot...Taylor...Towns...
Troup...Union...Upson...Walker...Walton...Webster...White...
Whitfield.

&&

SHORT TERM...Martin
LONG TERM....RW
AVIATION...Martin
Hazardous weather outlook, Oct 4, 3:23 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
323 PM EDT Mon Oct 4 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-

Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-Crawford-
Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-Fannin-Fayette-
Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-Gwinnett-Hall-Hancock-
Haralson-Harris-Heard-Henry-Houston-Jackson-Jasper-Jefferson-Johnson-
Jones-Lamar-Laurens-Lumpkin-Macon-Madison-Marion-Meriwether-Monroe-
Montgomery-Morgan-Murray-Muscogee-Newton-North Fulton-Oconee-
Oglethorpe-Paulding-Peach-Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-
Schley-South Fulton-Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-
Telfair-Toombs-Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-
Warren-Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
323 PM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Rounds of showers and thudnerstorms with very heavy rainfall will
continue this afternoon and tonight. Very heavy rainfall could lead
to flash flooding. A Flash Flood Watch is in effect for much of
north and central Georgia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms can be expected across north and central
Georgia through Thursday. The main concern will be heavy rain and
flash flooding. A Flash Flood Watch is in effect for much of north
and central Georgia through Wednesday night. Rainfall totals of 3 to
5 inches with higher local amounts are expected over much of the
area by Thursday. Creeks and smaller streams could flood quickly and
larger rivers will rise to bankfull or higher by the latter half of
the week. Outside of the heavy rain, a few stronger storms could
also produce gusty winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Oct 4, 2:26 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
226 PM EDT MON OCT 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 WNW BENNING PARK      32.44N  84.96W
10/04/2021                   MUSCOGEE           GA   BROADCAST MEDIA

            FLOODING ALONG BULL CREEK IS BEGINNING TO SURROUND
            NUMEROUS APARTMENT HOMES WITH A FEW INCHES OF WATER.

&&

EVENT NUMBER FFC2100608

LUSK
Local storm report, Oct 4, 2:47 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EDT MON OCT 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      1 SE AVONDALE           32.45N  84.96W
10/04/2021                   MUSCOGEE           GA   BROADCAST MEDIA

            APPROX 1 FOOT OF WATER FLOWING OVER CUSSETTA RD NEAR
            BROWN AVE.

&&

EVENT NUMBER FFC2100609

SNELSON
Special weather statement, Oct 4, 6:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
651 PM EDT Mon Oct 4 2021

GAZ007-013-014-042315-
Gilmer GA-Dawson GA-Pickens GA-
651 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of southeastern Gilmer,
northwestern Dawson and eastern Pickens Counties through 715 PM
EDT...

At 650 PM EDT, a strong thunderstorm was over Lake Tamarack, or near
Jasper, moving northeast at 15 mph.

HAZARD...Frequent cloud to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning. Heavy rain may cause temporary street flooding
         especially in poor drainage areas.

Locations impacted include...
Jasper, Nelson, Amicalola Falls State Park, Springer Mountain
Shelter, Sequoyah Lake, Len Foote Hike Inn, Black Gap Shelter, Lake
Tamarack, Marblehill, Tate, Juno and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3468 8425 3467 8425 3467 8423 3463 8419
      3462 8420 3461 8419 3454 8419 3448 8412
      3438 8432 3438 8438 3450 8450 3471 8428
TIME...MOT...LOC 2250Z 229DEG 12KT 3449 8437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:01 AM EDTSpecial Weather StatementFFCHarris, Muscogee, Talbot44 min
Oct 4, 11:04 AM EDTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more4 days
Oct 4, 11:46 AM EDTSpecial Weather StatementFFCMuscogee44 min
Oct 4, 12:16 PM EDTFlash Flood WarningFFCHarris, Muscogee6 hr
Oct 4, 12:46 PM EDTSpecial Weather StatementFFCMuscogee44 min
Oct 4, 1:24 PM EDTFlash Flood WarningFFCMuscogee6 hr
Oct 4, 4:59 PM EDTFlash Flood WarningFFCBanks, Hall4 hr

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.